I have a diagnosis of pots,neurocardiogenic syncope, orthstatic intolerance along with ms and some other stuff. Here's my problem. For 40 years I have had panic disorder. I was able to handle it well through behavioral things as I am unable to tolerate Meds for panic as they lower my sodium to critical levels. The first syncope episode I had I actually thought was just panic until right before I passed out. Of course from that point on it increased my anxiety as is hard until its,too late to tell the presyncope from anxiety. The steps I would take to avert syncope are different than for anxiety. I can't constantly be laying down and elevating legs etc when often I find it must be anxiety as my bp will elevate. I am so confused as how to handle this. My drs nor therapy can really give me any ideas on how to cope. Therefore I really am limited as to what I can do.
I hope this makes even a little sense. My question is does anyone have this problem and if so how do you handle it?
I wish I knew what to recommend. I don't know which medications you've tried for anxiety symptoms, but I'm wondering if there isn't something else they can try to target it better (without affecting your sodium) now that they know more about your physiology and what is causing things now that you're diagnosed with dysautonomia. I guess I'm really lucky that I have such good luck with benzodiazepenes (clonazepam, currently) for those symptoms.
I hope someone else may have more insight. The only thing I can really say is to be persistent with your docs. Each of us deserves a good quality of life, and it often requires being the "squeaky wheel" to keep our doctors moving and not getting complacent with the status quo. Sometimes they don't realize how much certain symptoms are bothering us in our everyday lives unless we keep reminding them!
Heiferly, So glad to have you back. I was given an rx for klonopin. I didn't even try it as my Dr prescribed it 3x a day as needed then gave me 6 tabs. Then the therapist I was seeing at the time informed me klonopin won't work as needed and has to be taken regularly.not as needed. My Dr says that's not true. By that point I was afraid to even try it. Benzos aren't known to affect the sodium. I was shocked to see though as I researched that ssris and such are known to cause problems with sodium especially in somebody my age. Even the older drugs such as elavil etc have this problem. Do you use clonazepam as needed? I really would like to try it as there are times its so hard to function when my adrenaline is going crazy.
I take it daily, but I have OCD as well and have been on it as such since before I came down with dysauto. However, I do have at least one friend that I know for sure takes it on an as needed basis and does well with it. I have no idea why your therapist said it won't work as needed, because from a pharmacological perspective that makes little sense to me. Benzodiazepenes are short-acting, meaning that a single dose has a short half-life and is in and out of your system in a matter of hours. I think klonopin (clonazepam) is *slightly* more long-acting than ativan (lorazepam), which is why last year I switched to klonopin, but I still divide my dosing schedule into small frequent doses throughout the day for optimal effect (especially when I'm "flared up" and requiring more medication). I know that klonopin is specifically Rxed on an as-needed basis in "wafer" form (a quick-dissolving formulation) for people with panic attacks. I'm not trying to contradict your therapist, but I would speak to a pharmacist about this to get more information if I were you.
One thing you do want to be aware of is that if you do ever get Rxed klonopin or any other benzo. on a routine dosing schedule, that's when you need to taper the dose when you're ready to stop taking the medication because you can get a withdrawal syndrome from suddenly stopping these type of medicines if you've been taking them long-term on a daily basis. This does not occur (at least not from anything I've read or heard anywhere) in people who take it on an as-needed basis occasionally.
I do take *additional* doses of klonopin (and formerly, ativan) as needed if my symptoms are worse on a given day, and this works well for me. I hope this information is helpful to you.
Thanks. This does help. You are basically saying what my primary Dr said. I feel the therapist is trying to deal above his capabilities. He is unable to prescribe meds as has to go through the psychiatrist to dispense Meds. That's why this place is so helpful as we who suffer this,stuff can share our experiences and knowledge. This makes me more comfortable to try it. I am so leery of Meds now,as I have had terrible reactions to some. I almost died from the ssris before they finally listened to me and researched hyponatremia with ssris. I spent 7 yrs on severe fluid restriction because of it. Of course that was,working against the pots etc as we need more fluid.
Hope things are going well for you.
I'm sorry you had such a negative experience with SSRIs. I also cannot tolerate SSRI/SNRIs, but due to different side effects. For some reason, I do okay (not wonderful, but at least okay) on the older tricyclics, though. Those also act on serotonin/NE, but didn't have the same side effects for me. Weird. (The old tricyclics aren't used for as much anymore now that they have the shiny, new SSRIs and SNRIs ... but they do use them to treat cataplexy, one of the symptoms of narcolepsy, and I'm very grateful for them.)
I'm still concerned that my cataplexy medicine (imipramine) may be having some adverse effect on my dysautonomia symptoms, though, because the more common side effects of tricyclics seem to overlap so much with symptoms I have from my dysauto. How can I really distinguish between side effects and dysauto symptoms if they're one and the same? I'm seeing my sleep neuro this week because my narcolepsy symptoms have been worse, and this is one of the questions I want to address. I'm thinking it *might* be time for a med change, but of course that's always a scary thing to consider.
It's always something right? I hope the medication works well for you if you try it. Keep us updated. I'll have you in my thoughts,
It's interesting that your doctors have said that the anxiety is caused by adrenaline dumping. I have long believed adrenaline dysfunction plays a big role in dysautonomia. Outside of reading about adrenaline surges with hyperadrenergic POTS, the adrenaline issues are not something I've read much about in conjunction with all of this, but I do believe there is a definite component of adrenaline dysfunction involved in dysautonomia. When you used the phrase "adrenaline dumping" it was a big "yes" moment for me. How often do I see my son suddenly get the push to do something, I will be delayed in getting out the door, and then suddenly during this delay it's like the bottom drops out and he collapses and is then in crash mode - too exhausted to go anywhere or do anything other than crawl to the bed. I get the sense that he gets a dose of adrenaline in order to do an anticipated outing and then when delayed the adrenaline dumps and he crashes. If anyone knows of any articles that address adrenaline dysfunction in dysautonomia, I would be very interested in reading them.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.